Dr. David Clark, DC - Center for Low Thyroid Solutions Raleigh-Durham-Chapel Hill, NC- explains how autoimmune attack against your own T4 and T3 thyroid hormons is a hidden cause why you could STILL have low thyroid symptoms.
Hidden Cause #10 why you STILL have low thyroid symptoms even you're labs are "normal," and even though you're taking medication is:
An Autoimmune attack on your own T4 and T3 thyroid hormones.
Now, this situation happens very commonly in people that already have some type of autoimmune condition (like Multiple Sclerosis, Celiac Disease, Rheumatoid Arthritis) and specifically it happens frequently in people that have Hashimoto’s.
So let's give a little background...
Hashimoto’s is by far the most common cause of low thyroid or hypothyroidism---by far. It’s an autoimmune condition.
Ironically, a lot of people will get tested for Hashimoto’s---and the test will show positive for Hashimoto's, but...crazily...
Doctors don’t really do anything about the autoimmune problem other than give you replacement hormones like Synthroid®, Armour® or Cytomel®.
And to be fair, the replacement hormones will help some---but typically what happens over time is you end up feeling the exact same way you did before you were taking the thyroid hormones.
- hair loss
- brain fog
- nfertility symptoms
- joint pain & muscle pain
- sleep problems
Those symptoms are STILL with you even though you’re taking the medication the way you’re supposed to. How you react when you take the medication can be a clear sign and indication that you’ve got an attack on T4 and T3.
So here’s what I mean...
So let’s say you have those low thyroid symptoms. You go to your doctor. You get diagnosed as hypothyroid---but they don’t test for the Hashimoto’s antibodies--and they give you Synthroid®.
You take Synthroid® but it doesn’t really do anything for your symptoms. So you read some article on the Internet about "bio-identical" thyroid hormones being superior to synthetic. The internet information says Nature-Throid® or Armour® is the way to get releif. You think:
"That sounds logical. Bio-identical is better because it’s natural. I’m going to try it."
When you take the Bio-identical thyroid hormone.....suddenly you have a huge flare-up of symptoms, a bad reaction to this bio-identical thyroid hormone that's supposed to be better than synthetic.
What the heck is going on?
The first thing that’s probably happening, especially if you’re suffering swelling or headaches, pain, is you are attacking your own thyroid hormones.
Armour® and Nature-Throid® are bio-identical, meaning they look a lot like your own T4 and T3 hormones. If you’re already attacking the T4 and T3 that you make -- and then you start to take some hormones that looks just like it--it’s just like throwing kerosene on a burning fire. That’s why you get this sudden flare-up and feel worse.
Why would you be attacking your own T4 and T3?
It's usually the result of a progression of autoimmunity. First, you’ve attacked the inside of your own thyroid gland--and you’re attacking thyroid peroxidase and/or thyroglobulin inside the thyroid gland.
Now, once that happens, the normal tolerance to yourself is broken. It's gone. Now your immune system can attack any other tissue, gland or hormone.
And it’s easier and quicker for your immune system to attack what’s in close proximity to the thyroid peroxidase and the thyroid globulin-- the T4 and T3 hormones you're making inside your gland.
This happens to a lot of people that develop undiagnosed Hashimoto’s. No doctor diagnoses them with Hashimoto's, and they don’t really find out they’ve got Hashimoto’s (or autoimmunity at all) until... they switch from a synthetic medication to a bio-identical. That’s one scenario.
Here’s a second scenario that I really hope doesn’t happen to you.
A woman has these low thyroid symptoms. She’ll get diagnosed hypothyroid. They don’t test for Hashimoto’s, and she’ll be taking Synthroid or Levothyroxine for awhile.
And then she just decides that she wants to try something else and see if it works better. Keep in mind.she actually feels "olay" on the synthetic thyroid hormones, but she wants to see what might work better.
She consults that information wonder the Internet and reads something about Armour® and Nature-Throid® being superior. So she switches from synthetic to bio-identical and suffers this huge flare-up, bad reactiion.
The reason I’m bringing that up is if you’ve already got a medication that’s working for you...you’re feeling really good or, at least not bad, on synthetic medication...don’t switch.
Because if you switch, there’s a 50/50 chance you’re going to have a really bad reaction.
If you do have a bad reaction to this bio-identical, that’s a sure sign that you’ve got autoimmunity and that you’re attacking your own T4 and T3. And, that before the T4 and T3 attack happened, you were attacking your own Thyroid Peroxidase and Thyroglobulin.
This is a hidden cause because most doctors have no idea what’s going on if you have a bad reaction to Armour® ,or a bad reaction to the Nature-Throid®. I don’t care if they’re a DC, MD, ND, whatever. It confuses them. They don’t understand why that’s happening. If you’re having a reaction to that, it’s probably because you just threw some gasoline on the fire.
It’s the same thing as if you were to take iodine if you had Hashimoto's. Why is that? Because iodine stimulates the production of TPO, which is what you’re attacking in Hashimoto’s. So you’re just giving your immune system more things to attack.
I think Quest now offers a T4 and T3 antibody test, but I’ve got to tell you there’s really no point in running that because the ranges are so ridiculously wide that I’ve seen that you’re probably not gonna show up positive for it anyway.
if you have a bad reaction to Armour® or a bad reaction to Nature-Throid® or another bio-identical, you probably have an autoimmune attack on your own T4 and T3 thyroid hormones...and you probably have Hashimoto’s as well.
You need to find a doctor that understands what to do with that Hashimoto's and autoimmune problem because you are probably going to nned to switch back to synthetic. However -- switching is not going to address the autoimmune problem. That autoimmune fire is still burning, so you’ve got to find somebody that can help you deal with it.
Listen to this Post using the Player Below
© 2013 David Clark. All Rights Reserved.
Dr. David Clark, DC
Functional Neurologist (FACFN)
Diplomate College of Clinical Nutrition
Board Certified Chiropractic Neurologist
Vestibular Rehab Specialist (ACNB)
1515 W. NC Hwy 54 Ste 210
Durham, NC 27707
Disclaimer: The contents of this site are for educational purposes only. Nothing here should be construed as medical advice. Nothing here is a substitute for actual medical care. Consult a qualified healthcare professional.